http://www.curetoday.com/community/ryan-hamner/2017/06/thats-going-to-leave-a-mark-recalling-some-unlucky-oncology-experiences
That's Going to Leave a Mark: Recalling Some Unlucky Oncology Experiences

Ryan Hamner

OK look, I just need to put a disclaimer on this article. I’ve had some really great doctors and medical staff over the years. Some I still keep in contact with even after 20 years. I’ll go a step further and say by far, the vast majority of medical professionals I’ve dealt with in my life have been great, like 99 percent of them — but that leaves 1 percent that well, just got it all wrong.

Below are three times when medical professionals were just completely wrong. Oops.

Jussstt missed it
Surgery is scary enough when you are 9 years old, up until that point where they give you the crazy medicine. You know, the medicine that is so good it makes you all of the sudden love your older brother more than you thought you ever could — that same kid who regularly practices his piledriver on you. 

One particular surgery I remember was for a biopsy of my chest. It seemed like a big deal because I woke up with tubes in every location minus my ears. I could pretty much do almost anything I needed to do through a tube of my choice. As I slowly came to after my surgery, I did an assessment of my body. After I got a handle on the tube situation, I noticed a little mark above the actual surgery. Wait, it was not just a “mark,” it was a cut. It wasn’t like a paper cut either. It was like a cut cut. Like an “oops” cut — a “don’t worry we’ll refund a portion of your money” cut. Seriously guys, you missed the mark… and so I ended up with two marks.

"Reglan will be fine."
Medicines can be tricky. One minute they’re your best friend and the next minute the very same medicine that you thought you knew so well turns out to be someone totally different (I don’t know you anymore!) This happened to me with Reglan. For years Reglan had worked so well for me as an anti-nausea medication (friend) — but then, there was this one time where it all of the sudden changed on me. Somehow, the Reglan that I always had a great relationship with decided to treat me differently. Pretty rude.

I will never forget the day things changed between the two of us. I was given the drug through my IV in the hospital just like many times before, and about thirty minutes in, I wanted to claw my skin off and punch my face. I couldn’t lie still in bed. It was miserable! This should have been what’s known as a great (or not so great) “learning experience.” A couple years later though, after my bone marrow transplant, I got sick at the clinic. So they decided to give me… yes, Reglan. I wasn’t as vocal back then I don’t guess. I told them about my previous experience and how I was concerned, but whatever, they gave me the Reglan — guess what happened this time though? Yes, the same exact thing! I wanted to claw my skin off. I was ridiculously agitated but had nothing around to break or throw. It was horrible! And this time, I wasn’t in the privacy of my own hospital room. I was in a clinic full of people responding just as expected to their medications and there I was yelling at the nurse, squirming and acting like a child (nothing new there). So, what did the nurse do for me? Nothing! I don’t guess she could, but I had to sit there and wait until it simply passed.

“You’ll be fine, just wait,” she said
Oh look, it’s another throw up story. It seems like the first couple of years after my bone marrow transplant I had an unusual amount of sicknesses — stomach bugs, fevers — it wasn’t good. One night my temperature spiked and I felt terribly nauseated, but I didn’t even consider Reglan. We decided to go to the ER. Let me be honest, some nurses listen and are on top of things. They will consider everything you have to say, or at least be quiet and let you speak. Even if you are wrong. On this particular night though, the nurse couldn’t keep her mouth shut and hear me out, and because of it neither could I. 

In my ER room, my stomach was cramping and the nausea was unbearable. That bubbly feeling was intensifying and so were the sweats! I knew what was coming. I told my nurse I needed something quickly. Basically, “Hey, give me something now or I’m going to puke on your shoes!” Her response to me was something like, “Well do you just want me to give you a shot in the arm?” — Actually yes, that would have been a great decision. For whatever reason though, she couldn’t give me anything to help with the nausea at that very moment. So I did the only thing that made sense, I violently threw up off of the side of the bed… onto her shoes (it was just a little bit). The moral of the story is quite simple. When someone comes into the emergency room very nauseated, sweating and asks for anti-nausea medication immediately, give them something (not Reglan) or they may throw up on your shoes.
Print | cure Printing...